Be extra vigilant in patients who have been taking Crestor for longer than three years. Image courtesy of Getty Images. Click image to enlarge.
Several investigations have assessed the potential link between statin use and glaucoma onset or progression; however, the findings have been mixed. Looking into this association, a recent study that included middle-aged and elderly Australians found that long-term statin use was associated with a higher risk of glaucoma onset, specifically in users of rosuvastatin, a potent cholesterol-lowering medication.
The investigative team from China and Australia evaluated 10 years of medical claims from a large cohort of Australians who were over 45 years old. The onset of glaucoma was defined as having at least three claims of antiglaucoma medications. Among 252,545 eligible participants, 6,748 glaucoma patients were placed in the case group, along with an age-, gender- and cardiovascular disease-matched control group of 20,431 individuals who didn’t take antiglaucoma medications.
The case group had more statin users, representing 41% of individuals, compared with the control group (38%). The researchers found statin use wasn’t tied to glaucoma onset but it posed an increased risk in participants who took statins for a longer period (over three years vs. less than one year).
The reason for the increased risk of glaucoma onset in participants with a longer duration of statin use wasn’t clear, the authors noted. Still, they considered a few possibilities, including the mitochondrial toxicity of statins and an increased level of IOP. The significant link between long-term statin use and glaucoma onset could also be attributed to the confounding effect of hypercholesterolaemia, which is the main indication of statins, they added.
“Finally, we also noticed that consultations with ophthalmologists and optometrists might be another potential confounder, with a higher frequency of eye-related visits in glaucoma patients in this study. Nevertheless, it cannot fully explain the association between statin use and glaucoma onset, especially in long-term statin users and rosuvastatin users,” the authors wrote in their paper.
Considering the types of statins prescribed, participants who took rosuvastatin were more likely to have glaucoma. On the other hand, other statins, specifically simvastatin, pravastatin, fluvastatin and atorvastatin, weren’t notably tied to the onset of glaucoma.
Perhaps not surprisingly, individuals who took higher statin doses appeared to be at greater risk for glaucoma onset compared with those taking lower doses.
Yixiong Y, Wang W, Shang X, et al. Association between statin use and the risks of glaucoma in Australia: a 10-year cohort study. Br J Ophthalmol. August 4, 2021. [Epub ahead of print].